Illinois, 2013

Flooding in Illinois, July 1 to 6, 2013

July 1 to 6, 2013 · NWS PAH · 2 events in 2 counties and zones

A very heavy rainfall event occurred in late June in portions of the Wabash Valley, including west central Indiana. In a 24-hour period from the evening of the 25th through the evening of the 26th, torrential rains of 3 to nearly 8 inches fell in upper portions of the Wabash basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A very heavy rainfall event occurred in late June in portions of the Wabash Valley, including west central Indiana. In a 24-hour period from the evening of the 25th through the evening of the 26th, torrential rains of 3 to nearly 8 inches fell in upper portions of the Wabash basin. Severe flash flooding followed in portions of those areas. Flash flooding during the 26th quickly transitioned into lowland river flooding along portions of the Lower Wabash River. Additional heavy rain during the first few days of July prolonged the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 30, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1155 PM CDT SUN JUN 30 2013

.UPDATE...
UPDATED AVIATION SECTION FOR 06Z TAF ISSUANCE

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 231 PM CDT SUN JUN 30 2013

UNUSUAL UPPER TROUGH/LOW POISED OVER THE REGION TODAY. LOOKING AT
12Z RAOB DATA AND WATER VAPOR...LOOKS LIKE THE CENTER OF THIS UPPER
SYSTEM IS JUST TO OUR NORTHEAST ACROSS CENTRAL IL...CENTRAL INDIANA
AND SW OHIO. NICE VORT MAX SHOWING UP ON WATER VAPOR THAT PASSED
SOUTH ACROSS MO THIS MORNING. BUT THE MAIN AREA OF CONVECTION OVER
US SEEMED TO BE SPARKED BY A NARROW RIBBON OF VORTICITY THAT
BISECTED THE AREA. WITH PLENTY OF MOISTURE AND LIFT...SCATTERED
SHOWERS FORMED RATHER EARLY IN THE DAY FROM KPOF TO KEVV. EXPECT
SCATTERED SHOWERS AND MAYBE A FEW STORMS TO CONTINUE THE REST OF THE
DAY WHICH HAVE INCREASED IN COVERAGE WITH DAYTIME HEATING IN BETWEEN
ALL THE CLOUDS.

LOOKS LIKE THE CENTER OF THE UPPER LOW MIGRATES DIRECTLY OVER THE
CWA TONIGHT INTO MONDAY. AGAIN...DUE TO THE AMOUNT OF MOISTURE AND
LIFT WE ARE DEALING WITH...WE WILL CONTINUE TO SEE THE SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THAT TIME FRAME. CLOUDS
AND PERIODIC RAIN SHOWERS WILL TEND TO KEEP TEMPS DOWN INTO THE 70S
(MAYBE TOPPING AT 80 IN SOME PLACES) AGAIN MONDAY...BUT IF ANY ONE
AREA SEES A FEW MORE HOURS OF SUNSHINE...TEMPS WILL OBVIOUSLY BE A
BIT HIGHER THAN FORECAST. WITH THE AMT OF MOISTURE THOUGH...ANY
LARGER HOLES IN THE CLOUDS THAT DO DEVELOP...SHOULD QUICKLY FILL IN.

WITH DECENT INSTABILITY IN PLACE BOTH THIS AFTERNOON AND MONDAY
AFTERNOON...AND FREEZING LEVELS RUNNING AROUND 12K FT...COULD SEE A
FEW BOUTS OF SMALL HAIL AND SOME LOCALIZED GUSTY WINDS. NOT EXPECTED
WIDESPREAD SEVERE WEATHER THOUGH. AND ALTHOUGH PRECIPITABLE WATERS
ARE NOT RUNNING TOO HIGH FOR THIS TIME OF THE YEAR...SOME BRIEF
HEAVY DOWNPOURS COULD OCCUR WITH THE MORE ROBUST CELLS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 231 PM CDT SUN JUN 30 2013

TUE-WED - WE REMAIN UNDER THE INFLUENCE OF THE UPPER LOW ON
TUESDAY WITH ANOTHER DAY OF DECENT POPS ESPECIALLY IN THE
AFTERNOON. THE UPPER LEVEL LOW BEGINS TO FILL AND DRIFT NORTHWEST
INTO NORTHERN MISSOURI BY MIDDAY WEDNESDAY. MODELS HAVE BEEN
CONSISTENT WITH WANTING TO BRING IN A DRY SLOT NORTHWARD FOR AT
LEAST PART OF THE AREA WHICH WILL DECREASE THE COVERAGE OF SHOWERS
AND THUNDERSTORMS.

THU - LOOKS TO BE THE PICK DAY OF THE WEEK WITH THE LEAST AMOUNT
OF COVERAGE OF SHOWERS AND STORMS. THE UPPER LOW FINALLY OPENS UP
AND WE END UP GENERALLY BETWEEN SYSTEMS FOR A DAY. ALTHOUGH
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE AS THE SUMMER HEAT
AND HUMIDITY RETURN.

FRIDAY THRU SUNDAY. DEEP MOISTURE THAT IS CURRENTLY ALONG THE EAST
COAST WILL BE MOVING UP INTO OUR AREA AS THE RIDGE OFF THE EAST
COAST RETROGRADES. BOTH THE ECMWF AND THE GFS ESTABLISH A DEEP
TROPICAL CONNECTION WITH THIS MOISTURE. THIS SUGGESTS THAT LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE NEXT WEEKEND. STRONGER WINDS
ALOFT...ESPECIALLY ON SATURDAY HINT AT THE POSSIBILITY OF SOME
SEVERE WEATHER TOO.

&&

.AVIATION...
ISSUED AT 1155 PM CDT SUN JUN 30 2013

AFTER A LULL IN THE SHOWERS AND SCATTERED THUNDERSTORMS EARLIER THIS
EVENING...THERE HAS BEEN A SLIGHT INCREASE IN COVERAGE OF ACTIVITY
SINCE 03Z. THIS TREND WILL LIKELY CONTINUE OVERNIGHT INTO MONDAY AS
THE UPPER LEVEL LOW MOVES OVERHEAD...AND A SURFACE LOW DEEPENS OVER
SOUTH CENTRAL KY. MUCH LIKE EARLY SUNDAY MORNING...LOW STRATUS WILL
FORM BY DAYBREAK. EXPECT A PERIOD OF IFR CIGS AT ALL SITES...THOUGH
THE DURATION SHOULD BE NO MORE THAN A FEW HOURS. CIGS WILL AGAIN
RISE TO VFR LEVELS BY AFTERNOON. SHOWERS AND A FEW THUNDERSTORMS
WILL PERSIST WITH DAYTIME HEATING. A GRADUAL DECREASE IN ACTIVITY
WITH CONTINUED VFR CONDITIONS SHOULD OCCUR MONDAY EVENING. WINDS
WILL REMAIN NORTH UP TO 12 KNOTS THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...CW
LONG TERM...PS
AVIATION...MY
Hazardous weather outlook, Jun 30, 2:21 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT SUN JUN 30 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
321 PM CDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION INTO THIS EVENING. A
FEW STRONGER STORMS COULD PRODUCE GUSTY WINDS TO 45 MPH...SMALL
HAIL AND BRIEF HEAVY RAINFALL...BUT ORGANIZED SEVERE WEATHER IS
NOT EXPECTED. LOCALIZED FLOODING IS POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES OF THUNDERSTORMS PERSIST THROUGHOUT THE WEEK FOR
PORTIONS OF THE AREA. WIDESPREAD ACTIVITY IS EXPECTED BOTH MONDAY
AND TUESDAY AFTERNOONS INTO THE EARLY EVENING. WIDELY SCATTERED
ACTIVITY IS EXPECTED WEDNESDAY AND EVEN LESS FOR THE 4TH OF JULY.
CHANCES INCREASE DURING THE DAY ON FRIDAY AND REMAIN RATHER HIGH
THROUGH NEXT WEEKEND.

LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN...ESPECIALLY NEXT
WEEKEND. AN ISOLATED SEVERE STORM IS POSSIBLE DURING THE
AFTERNOON EACH DAY WITH THE BEST CHANCE FOR ANY ORGANIZED
ACTIVITY BEING NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ISOLATED FLOODING THAT MAY
OCCUR WITH THE HEAVIER DOWNPOURS.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, White

When
July 1, 12:00 AM CST to July 6, 11:00 AM CST
Where
White County, Maunie to 0.63 mi NNE of Rising Sun
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Minor flooding continued along the Wabash River from late June. Some cropland was flooded, along with a few county roads.

Flood, Wabash

When
July 1, 12:00 AM CST to July 5, 10:00 AM CST
Where
Wabash County, 1.43 mi E of Mt Carmel to 1.93 mi ENE of Mt Carmel
Cause
Heavy Rain
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
38.422, -87.744

Minor flooding continued from late June along the Wabash River in the Mount Carmel area. Many river cabins were inaccessible. Oil field producers stopped most production where pumping units were not on substructures. A county road along the river north of Mount Carmel flooded. Some cropland was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464194, 464199.